Alert archive / Indiana / High Wind Warnings in 2006

High Wind Warning 1, NWS Chicago, IL

March 31, 2006Lake County, Porter County, Indiana

NWS Chicago, IL issued this high wind warning at Mar 31, 2006, 1:36 PM CST for Lake County, Porter County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 1:36 PM CST (19:36 UTC)
Expired
Mar 31, 2006, 6:00 PM CST
In force
4 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this high wind warning went out at Mar 31, 12:00 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 31, 12:00 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 PM CST FRI MAR 31 2006

.DISCUSSION FOR MORNING GRIDS/ZFP...
339 AM CST

DEEP UPPER LOW SPINNING ACROSS MIDWEST THIS MORNING...WITH
IMPRESSIVE NEGATIVE TILT S/WV LIFTING NORTHEAST THROUGH IL/WI/IA
REGION PER VAPOR IMAGERY. MOSAIC OF AREA RADARS INDICATES AREA OF
CONVECTIVE SHOWERS/THUNDERSTORMS ARCHING FROM EASTERN WI THROUGH
IL/IND STATE LINE REGION AT 9 UTC...AND ALTHOUGH PLENTY OF SYNOPTIC
LIFT AND DEEP SHEAR...ONLY MARGINAL INSTABILITY AVAILABLE. HAVE BEEN
SPORADIC WIND GUSTS IN EXCESS OF 40 KTS DUE TO STRONG SYNOPTIC WIND
FIELD...INDICATED IN REGIONAL PROFILER TIME/HEIGHT SECTIONS BY 60+
KT WINDS IN LOWEST 2 KM. FORECAST AREA TO REMAIN IN TIGHT PRESSURE
GRADIENT TODAY AS SYSTEM LIFTS NORTHEAST ACROSS WI/UPPER MI...WITH
FCST SOUNDINGS INDICATING POTENTIAL FOR SUSTAINED WINDS 25 KTS AND
GUSTS NEAR 40 KTS AT TIMES. WHILE THIS WOULD SUGGEST MARGINAL
TOUCHING OF WIND ADVISORY CRITERIA...ADDITIONAL LOW LEVEL MIXING
WITH DRY SLOT WRAPPING IN ACROSS FCST AREA THIS MORNING LIKELY TO
AID ISALLOBARIC GRADIENT IN PRODUCING SIGNIFICANTLY GUSTY
CONDITIONS. THEREFORE IN AGREEMENT WITH SURROUNDING WFOS WILL ISSUE
WIND ADVISORY FOR ENTIRE CWA TODAY. RW/TRW TO MOVE OUT OF EASTERN
PARTS OF CWA THIS MORNING...THEN SOME PARTIAL CLEARING IN DRY SLOT
MORNING INTO EARLY AFTERNOON. SECONDARY VORT/WRAPAROUND MOISTURE
THEN SWINGS ACROSS FCST AREA THIS AFTN WITH SPOTTY SHOWERS. TRICKY
TEMP FCST WITH NW TO SE TEMP GRADIENT AND COMPLICATION OF ADDED DRY
SLOT SUNSHINE. MAXES MAY COME DURING THE MORNING HOURS BEFORE TEMPS
BECOME STEADY DUE TO CAA/CLOUDS. WILL CARRY HIGHS FROM AROUND 60 NW
TO UPPER 60S  SOUTHEAST.

WINDS GRADUALLY DIMINISH TNGT AS UPPER/SFC LOWS MOVE OFF INTO
ONTARIO...WITH SUBSIDENCE INCREASING ESPECIALLY AFTER 06 UTC.
SIGNIFICANT WARMING NOTED IN FCST SOUNDINGS INDICATIVE OF SUBSIDENCE
INVERSION...WITH MOISTURE TRAPPED IN LOW LEVELS BELOW 850 HPA. THIS
SUGGESTS STRATOCU/STRATUS MAY LINGER OVERNIGHT...THOUGH MAGNITUDE OF
DVM SUGGESTS POTENTIAL FOR AT LEAST SOME PARTIAL CLEARING TOWARD
MORNING ESPECIALLY WESTERN CWA. BROAD UPPER RIDGING THEN BUILDS
ACROSS THE REGION SATURDAY WITH SOUTHERN EXTENT OF SFC RIDGE AXIS
MOVING INTO NRN IL/NW IND BY AFTN. SUBSIDENCE INVERSION TO LIMIT
AMOUNT OF DEEP MIXING...SO TEMPS GENERALLY LOW TO MID 50S EXPECTED
FOR AFTN HIGHS. COOLER ALONG LAKE AS LGT NE GRADIENT WINDS SUPPORT
LAKE BREEZE THERE.

VERY PROGRESSIVE AND ACTIVE PATTERN THEN SENDS NEXT SYSTEM OUR WAY
FOR SECOND HALF OF WEEKEND. UPPER RIDGE AXIS SHIFTS EAST SATURDAY
NIGHT AS ANOTHER UPPER TROUGH CROSSES THE RCKYS. SFC LOW DEVELOPS
ALONG KS/NEB BORDER BY 12 UTC SUNDAY...WITH WARM FRONT EXTENDING
SOUTHEAST TO SOUTHERN IL. NAM/GFS BOTH INDICATING WEAK LEAD S/WV TO
LIFT NORTHEAST TO UPPER MS VLY SUNDAY MORNING...THOUGH BOTH MODEL
TSECTS SHOW LOW/MID LEVELS DRY THIS FAR NORTH OF LOW LEVEL WARM
FRONT. UPPER LOW DEEPENS DURING THE DAY SUNDAY HOWEVER AS SYSTEM
MOVES ACROSS CENTRAL PLAINS. BY SUNDAY EVENING SFC LOW OVER EASTERN
IOWA WITH BOTH GFS/NAM PUSHING WARM FRONTAL BOUNDARY INTO I-80
CORRIDOR. PRECIP CHANCES INCREASE AFTN/EVE AS STRONGER VORT ROUNDS
BASE OF UPPER TROUGH...WITH MODELS SUGGESTING PLENTY OF LOW LEVEL
MOISTURE ALONG/SOUTH OF BOUNDARY. THIS RESULTS IN GREATER
INSTABILITY THAN WITH PRESENT SYSTEM...AGAIN COUPLED WITH STRONG
SHEAR PROFILES. NOT SURPRISING SPC DAY 3 SVR OUTLOOK INCLUDES FCST
AREA AND WILL HAVE TO BE MONITORED CLOSELY. TEMPS TRICKY SUNDAY
AGAIN. IF MODEL WARM FRONTAL POSITION VERIFIES...COULD WELL BE INTO
MID 70S SOUTHERN COUNTIES LATE SUN AFTN WHILE IN 50S/LOW 60S NORTH.
HAVE BUMPED POPS TO LIKELY SUNDAY AFTN AND MAX TEMPS UP A BIT FOR
NOW...BUT WILL BEAR WATCHING NEXT COUPLE MODEL RUNS. NO REAL CHANGES
PAST SUNDAY NIGHT ATTM.

RATZER

&&

.AVIATION...
1200 PM CST

PRIMARY ISSUE REMAINS WINDS AT THE TERMINALS. LATEST OBS REPORTING
GUSTS IN THE 30-40 KT RANGE AND RADAR VWP AND ACARS DATA ALL SHOW
WINDS TO 45 KT NEAR 1KFT. WINDS WILL REMAIN STRONG UNTIL AFTER
SUNSET AS SFC LOW OVER WI CONTINUES TRACKING E. GRADUAL TURN TOWARD
THE W AND NW TONIGHT AS SPEEDS DECREASE IN RESPONSE TO HIGH BUILDING
INTO THE UPR MISS VLY. MODEL T-SECTS SHOW LOW LEVEL MOISTURE GETTING
TRAPPED BELOW INVERSION WITH WAA ONSET TONIGHT. MVFR CIGS SHOULD
PERIST MUCH OF TONIGHT THROUGH TOMORROW. ON THE SRN EDGE OF THE UPR
LOW OVR WI...WRAP AROUND BAND OF SHRA NEAR DBQ WILL MOVE INTO NRN IL
OVER THE NEXT FEW HRS. INTRODUCED TEMPO GROUP FOR -RA AT RFD IN THE
20-00Z TIME FRAME...BUT LOW CONFIDENCE IN THESE SHOWERS REACHING
CHICAGO AREA TERMINALS PRECLUDES MORE THAN VCSH FOR NOW.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVSRY TODAY.
.IN...WIND ADVSRY TODAY.
.LM...GL WRNG NEARSHORE WATERS TODAY.

&&
Hazardous weather outlook, Mar 31, 4:30 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CST FRI MAR 31 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CST FRI MAR 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM 8 AM CST
UNTIL 6 PM CST TODAY. SUSTAINED SOUTHWEST AND WESTERLY WINDS OF UP
TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED AS AN AREA OF STRONG LOW
PRESSURE LIFTS ACROSS THE UPPER MIDWEST. WINDS WILL DIMINISH BELOW
ADVISORY CRITERIA THIS EVENING...AND WILL CONTINUE TO GRADUALLY
DIMINISH TO 10 TO 20 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA SUNDAY AFTERNOON AND SUNDAY EVENING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CST FRI MAR 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY THROUGH THIS EVENING FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. WINDS WILL
DIMINISH BELOW GALE FORCE TONIGHT...THOUGH SMALL CRAFT ADVISORY
CONDITIONS WILL LIKELY CONTINUE THROUGH TONIGHT FOR WAVES UP TO 6
FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE
SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 31, 12:50 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1250 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     NON-TSTM WND DMG CHICAGO                 41.88N 87.63W
03/31/2006                   COOK               IL   EMERGENCY MNGR

            *** 1 INJ *** PART OF ROOF BLOWN OFF CAR WASH. THE DEBRIS
            BLEW INTO A TRANSFORMER AND HAS CAUSED POWER AND TRAFFIC
            LIGHTS TO BE OUT IN THE AREA. 1 PERSON INJURED BY FALLING
            DEBRIS.

&&

HALBACH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:23 AM CSTWind AdvisoryLOTBoone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more14 hr

Nearby

High Wind Warnings in Indiana, 2006High Wind Warnings in Illinois, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.